Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 35, NWS Pittsburgh, PA

July 29, 2001Preston County, Tucker County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2001, 2:30 PM EDT for Preston County, Tucker County, West Virginia; Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 2:30 PM EDT (18:30 UTC)
Expired
Jul 29, 2001, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Garrett County, MD, Preston County, WV, Tucker County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291833
FFWPBZ

MDC023-WVC077-093-292130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND
  PRESTON COUNTY IN WEST VIRGINIA
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 530 PM EDT

* STREAMS AND CREEKS CONTINUE TO REMAIN IN FLOOD ACROSS TUCKER       
  COUNTY...PORTIONS OF SOUTHERN PRESTON COUNTY BOTH IN NORTHERN      
  WEST VIRGINIA...AND IN THE GORMAN AREA IN GARRETT COUNTY MARYLAND. 

ALTHOUGH THE HEAVY RAINS HAVE ENDED...CONTINUED RUNOFF 
WILL RESULT IN STREAMS AND CREEKS TO BE IN FLOOD BEFORE RECEDING
THIS EVENING.     
   
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
/ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:47 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 10:47 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT SUN JUL 29 2001

WILL UPDATE ZONES FOR MINOR ADJUSTMENTS TEMPS/POPS...DUE TO
EXTENSIVE CLD CVG SPCLY N. FORTUNATE LWR DWPNTS ACROSS GOOD PORTION
THIS MRNG.
SFC WAVE NR HTS ATTM AS REMAINING HVY RAIN ASSCD WITH UPPER TROUGH
SHLD PUSH THRU THIS AFTN IN EXTREME SRN SXNS CWA. WILL MAINTAIN FFA
THERE WHILE FFWS CONT FOR WVZ023-041 INTO EARLY AFTN.
OTRW NO MJR CHAN9GES.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 PM TODAY FOR ZONE MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 400 PM TODAY FOR ZONES WVZ012...
WVZ021>023...WVZ041.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:20 AM EDTFlash Flood WarningPBZTucker4 hr
Jul 29, 8:38 AM EDTFlash Flood WarningPBZPreston, Tucker6 hr
Jul 29, 12:20 PM EDTFlash Flood WarningPBZGarrett2 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Flash Flood Warnings in Maryland, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.